Alert archive / Kansas / Frost Advisories in 2005

Frost Advisory 2, NWS Wichita, KS

October 7, 200520 counties in Kansas

NWS Wichita, KS issued this frost advisory at Oct 7, 2005, 2:49 PM CDT for 20 counties in Kansas. It took effect at Oct 7, 2005, 10:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2005, 2:49 PM CDT (19:49 UTC)
In effect from
Oct 7, 2005, 10:00 PM CDT
Expired
Oct 8, 2005, 8:26 AM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 70 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 7.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 071949
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT FRI OCT 7 2005

...WIDESPREAD FROST EXPECTED TONIGHT...

.A RIDGE OF HIGH PRESSURE WILL SETTLE OVER MUCH OF KANSAS
TONIGHT. THIS WILL ALLOW FOR CLEAR SKIES AND LIGHT
WINDS...CONDITIONS IDEAL FOR FROST DEVELOPMENT OVERNIGHT.

KSZ048>053-067>072-083-093>096-098>100-080400-
/X.NEW.KICT.FR.Y.0002.051008T0300Z-051008T1400Z/
ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-
GREENWOOD-WOODSON-ALLEN-SEDGWICK-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...ELLSWORTH...SALINA...LYONS...
MCPHERSON...MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...WICHITA...
WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...
SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
249 PM CDT FRI OCT 7 2005

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
SATURDAY. 

CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL
QUICKLY AFTER SUNSET. AS A RESULT, FROST WILL DEVELOP OVERNIGHT AND
LAST UNTIL THE MID MORNING HOURS OF SATURDAY.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS
MAY BE KILLED IF LEFT UNCOVERED.

$$

KRC
3 follow-up statements
000 
WWUS73 KICT 080303
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT FRI OCT 7 2005

...WIDESPREAD FROST EXPECTED TONIGHT...

.A RIDGE OF HIGH PRESSURE WILL SETTLE OVER MUCH OF KANSAS
TONIGHT. THIS WILL ALLOW FOR CLEAR SKIES AND LIGHT WINDS...
CONDITIONS IDEAL FOR FROST DEVELOPMENT OVERNIGHT.

KSZ048>053-067>072-083-093>096-098>100-081400-
/X.EXT.KICT.FR.Y.0002.051008T0700Z-051008T1400Z/
ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-
GREENWOOD-WOODSON-ALLEN-SEDGWICK-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...ELLSWORTH...SALINA...LYONS...
MCPHERSON...MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...WICHITA...
WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...
SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
1003 PM CDT FRI OCT 7 2005

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
SATURDAY...

A FROST ADVISORY IS IN EFFECT FROM 2 AM TO 9 AM CDT SATURDAY.

CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL TO
LOWS IN THE MID TO UPPER 30S. AS A RESULT...FROST WILL DEVELOP
OVERNIGHT AND LAST UNTIL THE MID MORNING HOURS OF SATURDAY.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

JMC
000 
WWUS73 KICT 080818
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT SAT OCT 8 2005

...WIDESPREAD FROST EXPECTED EARLY THIS MORNING...

.A RIDGE OF HIGH PRESSURE WILL SETTLE OVER MUCH OF KANSAS THIS
MORNING. THIS WILL ALLOW FOR CLEAR SKIES AND LIGHT WINDS...
CONDITIONS IDEAL FOR FROST DEVELOPMENT EARLY TODAY.

KSZ048>053-067>072-083-093>096-098>100-081400-
/X.CON.KICT.FR.Y.0002.000000T0000Z-051008T1400Z/
ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-
GREENWOOD-WOODSON-ALLEN-SEDGWICK-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...ELLSWORTH...SALINA...LYONS...
MCPHERSON...MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...WICHITA...
WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...
SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
318 AM CDT SAT OCT 8 2005

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL TO
LOWS IN THE MID TO UPPER 30S. AS A RESULT...FROST WILL DEVELOP
EARLY THIS MORNING AND LAST UNTIL THE MID MORNING HOURS.

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

KETCHAM
000 
WWUS73 KICT 081326
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
826 AM CDT SAT OCT 8 2005


KSZ048>053-067>072-083-093>096-098>100-081430-
/X.CAN.KICT.FR.Y.0002.000000T0000Z-051008T1400Z/
ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-
GREENWOOD-WOODSON-ALLEN-SEDGWICK-COWLEY-ELK-WILSON-NEOSHO-
CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...ELLSWORTH...SALINA...LYONS...
MCPHERSON...MARION...COTTONWOOD FALLS...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...EUREKA...YATES CENTER...IOLA...WICHITA...
WINFIELD...ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...
SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
826 AM CDT SAT OCT 8 2005

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FROST
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 7, 2:31 PM CDT, 18 minutes earlier.

Area forecast discussion, Oct 7, 2:31 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT FRI OCT 7 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

MAIN FORECAST PROBLEMS ARE FROST/TEMPERATURES TONIGHT, GRADIENT
WINDS SUNDAY WITH RETURN FLOW.  FORECAST UNCERTAINTY IS LOW.

SURFACE/SATELLITE LOOP ENDING AT 19Z SHOWS A SURFACE RIDGE OF HIGH
PRESSURE EXTENDING SOUTHWEST/NORTHEAST DOWN INTO THE FORECAST AREA.
REMNANT CLOUDS OVER SOUTHWEST KANSAS CONTINUE TO DISSIPATE, WITH
SKIES CLEAR OVER THE FORECAST AREA.  DEWPOINTS REMAIN IN THE UPPER
20S TO MIDDLE 30S RANGE.

FOR TONIGHT, TEMPERATURES SHOULD DROP QUICKLY AFTER SUNSET.  THERE
WILL BE NO CLOUDS AS SOUNDINGS INDICATE A DRY COLUMN.  SURFACE
PRESSURE GRADIENT WIND CALCULATIONS AS WELL AS BOUNDARY LAYER WIND
FORECASTS SUGGEST VERY LITTLE WIND TONIGHT...WITH THE EXCEPTION OF
CENTRAL KANSAS, WHERE SOME WIND SHOULD PICK UP AFTER 06Z.  WITH THIS
THINKING IN MIND, WILL ISSUE A FROST ADVISORY FOR A GOOD PORTION OF
THE FORECAST AREA, MAINLY NORTH AND EAST OF SALINA-WICHITA-WINFIELD
LINE.

ON SUNDAY, LEE CYCLOGENESIS TAKES PLACE, CAUSING THE PRESSURE
GRADIENT AND SUBSEQUENT WINDS TO INCREASE OVER THE FORECAST AREA.
GUSTS TO 25 KNOTS POSSIBLE, MAINLY ACROSS THE WESTER PORTION OF THE
FORECAST AREA.  THIS SHOULD ALSO ADVECT WARMER TEMPERATURES INTO THE
REGION.

KRC

.LONG TERM...MONDAY THROUGH FRIDAY.

MAIN FORECAST PROBLEM IS THE SYSTEM MOVING THROUGH THE SOUTHERN
PLAINS DURING THE MONDAY THROUGH WEDNESDAY TIME FRAME.  FORECAST
UNCERTAINTY IS LOW.

THE CANADIAN/GFS/NAM ARE IN VERY GOOD AGREEMENT AT THE BEGINNING OF
THE PERIOD WITH THE PLACEMENT OF THE SYNOPTIC SCALE FEATURES.
ENSEMBLES OF THE GFS AND CANADIAN MODELS ARE CLUSTERED QUITE WELL
WITH THE OPERATIONAL SOLUTIONS.  MEANWHILE, THE ECMWF REMAINS THE
OUTLIER WITH THIS SYSTEM.

DPROG/DT SHOWS A CONTINUED TREND OF BRINGING THE FORCING AND
ASSOCIATED PRECIPITATION INTO THE FORECAST AREA A FEW HOURS
EARLIER.  WILL CONTINUE TO ACCEPT THIS TREND AND ADJUST THE FORECAST
DATABASE.

CONTINUED TO FORECAST A DIURNAL VARIATION LESS THAN THAT OF MOS /10
DEGREES TOTAL/ FOR TUESDAY.  MOS IS FORECASTING 15 DEGREES, WHICH IS
LESS THAN THE 20 DEGREES IT HAD YESTERDAY, BUT STILL TOO HIGH GIVEN
THE CLOUDS AND PRECIPITATION.

PRECIPITATION IS FORECAST TO END EARLY WEDNESDAY.  ONE THING I DO
NOT LIKE IS HOW THE GFS IS FORECASTING PRECIPITATION IN AN AREA OF Q
VECTOR DIVERGENCE/ISENTROPIC DOWNGLIDE.  WILL WAIT AND SEE HOW THIS
EVOLVES.

HIGH PRESSURE BUILDS INTO THE REGION BEHIND THIS SYSTEM, WITH
TEMPERATURES NEAR NORMAL.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    38  69  46  69 /   0   0   5  10
HUTCHINSON      35  69  43  70 /   0   0   5  10
NEWTON          37  69  44  69 /   0   0   5  10
ELDORADO        37  68  44  67 /   0   0   5  10
WINFIELD-KWLD   39  69  46  71 /   0   0   5  10
RUSSELL         36  70  47  69 /   0   0   5  10
GREAT BEND      37  70  47  71 /   0   0   5  10
SALINA          37  69  45  70 /   0   0   5  10
MCPHERSON       37  69  45  70 /   0   0   5  10
COFFEYVILLE     35  68  45  68 /   0   0   5  10
CHANUTE         35  67  42  65 /   0   0   5  10
IOLA            34  67  42  64 /   0   0   5  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 10 PM FRIDAY TO 9 AM SATURDAY FOR KSZ048>053-
067>072-083-093>096-098>100.

&&
Hazardous weather outlook, Oct 7, 10:53 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1053 AM CDT FRI OCT 7 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1053 AM CDT FRI OCT 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS RETURN TO THE PLAINS FOR SUNDAY NIGHT
THROUGH TUESDAY AS A STRONG STORM SYSTEMS MOVES ACROSS THE AREA.
AT THIS TIME, ITS TOO EARLY TO TELL, IF ANY OF THE THUNDERSTORMS
WILL PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KED/KETCHAM

Nearby

Frost Advisories in Kansas, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.